Free shipping on all orders over $39

tube of tretinonin cream

Tretinoin - A Personal Account

Reviewed by Junko June 23, 2010 36 Comments

Four weeks ago I was sitting in front of the ophthalmologist in tears, telling him I thought I had a neurological problem that was making me go blind. He, skimming though four pages of a questionnaire that I had filled out upon coming in to his office said “stop using the Tretinoin, it’s toxic”. There was not only disapproval in his voice as he told me what Retinoids do, but disgust in his face too. He explained that Tretinoin changes the molecular structure and normal functioning of skin cells and oil glands. Eyes and tear ducts are a part of the network of cells and glands in the face. His diagnosis was that I was having a toxic allergic reaction to the Tretinoin (Retinoic Acid or Tretinoin is the active ingredient in Renova and Retin-A) cream I’d been using for the past four weeks.

The faces of my mid 50s doctor and mid 60s dermatologist, less lined than what you’d imagine for their years, both said Retin-A was the reason for their youthful looking complexions. It was the faces of these two doctors that had convinced me that I could be winkle free for the next 25 years too! Certainly my reaction to Tretinoin isn’t typical, as I haven’t been able to find any information similar to this posted on the web. I haven’t used Tretinoin in 4 weeks now, but my eyes still aren’t back to the way they used to be. Maybe it’s because although I’d stopped using Tretinoin, I was still using products that contained Vitamin A and it’s derivatives? Now I’m reading every label and have stopped using all products which contain vitamin A, Retinol, Retinyl Palmate, wheat germ oil, rosehip seed oil, carrots and spinach. If TIA readers have any others to add to my list, please post a comment as it just might help my recovery.

Also in kindness to my eyes, there are a few other things I’ve stopped doing to try and help them heal. I’ve stopped putting products with Argireline onto my eyelids. If Argireline inhibits the movements of muscles, then I shouldn’t be putting this on my lids, as eyelids need to move in order to blink. Common sense I know, but I just hadn’t given this any thought up until now. I’m no longer putting Osmotics FNS Follicle Nutrient Serum on my lash’s either. Although the ingredients for both the Serum and FNS Lash are identical, Osmotics has intelligently omitted bergamot oil, an eye irritant from their lash product making it a much safer product for the eyes. After four weeks of putting the Serum on my lashes though, they were starting to look really quite good! It would be a safe bet to say then, that the FNS Nutrilash Eyelash Growth & Thickener would do the same.

As you can see, I’m making quiet a few adjustments to my facial routines…again! Sadly, I used the last precious drops of my Eshee’s Vitamin C Serum last week and will be mixing up some DIY C’s to compare to the luxury of Eshees’ Revitalizing C. If you have a DIY Vitamin C recipe that you love, please share that love and comment with your recipe! I’m continuing with Eshee’s Revitalizing C Serum and I’ll be submitting a review to Marta on this lovely little ampoule in just a few weeks.

I’ve been using New Chapter Organic’s Tamanu oil and unlike Marta, not willing to give up as quickly on the touted abilities of this tropical oil. The study done on scar reduction was a 9-week trial, so I’m willing to give it at least that and maybe even more! New Chapter’s oil is very thick and as expected made me break out when I slathered it all over my face. Now I’m just spot treating a couple of small scars and putting it all over my neck, décolleté and hands at night. I had found some KaplanMD samples a while ago that I had squirreled away, and really liked the Cell Renewing Microfoliant, Perfecting Serum and Eye Cream. Being impressed with the samples made it easy to take advantage of the 25% savings bundle Marta offered last week on the Perfecting Serum and Eye Cream. I am really excited to add both these products into my new routines!

Again this month Truth In Aging readers, I ask you to share the love, post your comments and submit your reviews to Truth in Aging. Your contributions make Truth In Aging the best site on the web for information on personal care products & reviews!

Marta adds: I followed up on this post from Junko and here is a link to a roundup of some of the research on tretinoin and safety.

  • October 22, 2015

    by Marta

    Hi Gloria, ultrasound will not erase scaring. It will plump and firm the skin and this may diminish the appearance of scars. Red LED light will be most helpful. The ideal regimen would be exfoliate, red LED light, a repairing serum (with epidermal growth factor, for example).

  • October 21, 2015

    by Gloria

    Hello, Marta. I got the renew vitality ultrasound,and laser light, my question is will it improve the area of the skin that has scar tissue when you use the ultrasound? Thank you

  • April 5, 2015

    by FKA

    If this is the issue WHY are we hell bent on using this poison? Why aren't we doing something about this?

    People are losing their vision and mind and it is still in use? I stupidly used it, after asking for reassurance, if it was ok to use on my skull - temple or face. I was told YES! by a bunch of racists ( that's all I can equate that level of hatred to) my skull started to hurt and deform, I am in pain, ,y head does not feel right, the actual head or skull is deforming! I t hurts, I feel it in my temple and now head area, the tissue feels soft too - it's nuts. STOP USING IT - it is poison and DANGEROUS. What are the ingredients exactly. I listened to the lunatic that sold me the product now I am in pain and confused why this is, what if this doesn't go away - what if t becomes worse, what then. Flipping lunatic!

  • November 30, 2012

    by Lisette

    This piece is very troubling. It's very important to let people know...
    - Which brand you were using. e.g. Retin-A contains a really bad irritant/allergen in its base cream, which you may have reacted to. It might not have been the Tretinoin that was agravating your eyes or your eye skin.
    - Which strength you were using. Your 'my eyes after Tretinion piece' makes it sound as if you were using far too much product, unsupervised, and without proper research into how to use it.
    - Which other products you were using in your eye area at the same time. It sounds like several, including eyelash-growth products, which could also be key.
    Also, no prescription skin product should be used so close to the eye rim that it could seep into the eye itself. That's just not wise at all.
    I hope you are doing much better now.

  • January 24, 2012

    by Junko

    Rachel,
    Feel awful for you. Have you stopped using the Retin A? I HOPE SO....Having any problem what-so-ever with your eyes and vision is so scary. Once I stopped using the Tretinoin, it took longer than what I thought it would for the pain and vision to return. If I recall correctly, maybe 12-16 weeks. You'd think it would all go away right away, but it didn't. I think my eyes are more sensitive now than they used to be to light and strain. Please keep us updated on how your doing. Have

You are leaving a comment on below...

My review

Reviewing >

2+4=
-or- Cancel my review
* Required Fields
truth in aging's five best

Truth In Aging's Five Best

The very best to choose from for your skin concerns.

Read More

truth in aging videos

Truth In Aging Videos

Helpful how-tos and reviews from Marta and friends.

Watch Now

meet our contributors

Meet Our Contributors

The TIA community consists of our trusted reviewers.

Meet Them

be inspired

Be Inspired

Inspiring thoughts and women who are aging gracefully.

Read More

  Loading...